HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Depression (https://www.healthboards.com/boards/depression/)
-   -   Question on weight and meds..... (https://www.healthboards.com/boards/depression/742970-question-weight-meds.html)

monkeytoes 04-04-2010 08:22 AM

Question on weight and meds.....
 
I have Fibromyalgia and have been put on Medrol, Prednisone, Cyclobenzaprine, Lyrica, Daypro, Cymbalta, Savella, Wellbutrin, Fluoxetine and Amitriptyline. These were used to help "deal" with the fibromyalgia symptoms but the side effects have done more damage then good. I have gained 40 pounds, can not walk more then 20 feet now without getting short of breath. I was a very healthy person. I snore now. Loudly. This may not be a big deal to many but I wake up gasping for breath now. I have an appointment and I am telling my dr I am going to stop taking them. I have only had minor relief if any from the meds if any, some have caused major side effects. My question is to those who have taken these medicines and have gained weight and stopped taken them, how long did it take for the meds to come off? Did you have to work at it or did it just come off the same way it came on?? (yea, wouldn't THAT be nice!?!)
Thanks for your input!!

trg247 04-04-2010 06:54 PM

Re: Question on weight and meds.....
 
For me it depended on the med. That being said with the number of meds that you are taking it would be difficult to pick the culprit. Depression encourages easy eating - what ever is quick and easy the heck with the calories - so you need to be mindful of that and to top it off a number of meds tend to slow down your metabolism rate so it can be a neat trick taking meds and maintaining a healthy weight

JustSmurfy 04-14-2010 06:22 AM

Re: Question on weight and meds.....
 
I'm a little late but I can about promise that its the medrol and prednisone causing the weight gain. Steroids are famous for that. I was on prednisone for a year and gained about 50 pounds....and within a year of coming off of prednisone lost it. I dropped most of it fairly quick after coming off of prednisone...within the one year period it all came off. For me it didn't take any additional exercising or dieting

tUrRrRa 04-19-2010 10:02 PM

Re: Question on weight and meds.....
 
It's VERY common for prednisone to cause weight gain, so I'd bet that is one of the main ones. Even dogs I know on prednisone for allergies tend to put on weight and have increased appetites. It's also common for it to cause a puffier face. I know my younger brother dealt with this when taking it for his asthma. I've only taken prednisone short-term for allergies and even during the short period of time, I noticed that I felt hungrier!

Luckily, fluoxetine (Prozac) and Wellbutrin are antidepressants that have a lower risk of weight gain. Some people even lose weight on these. I've been weight-neutral with Prozac myself. I did gain a few pounds on Cymbalta when I took it, so that's why I switched to Prozac.

Other than those, I don't know much about the other meds. It's very possible that one or more has contributed to your weight gain. Do you think your doctor will cut back on any of these meds? It sounds like quite a few! Perhaps your doctor can help you cut down to some to keep things effective, but not overdo it with side effects that cause more troubles! Or at least cut down the dosages. Unfortunately more meds means it will be more of a challenge to figure out which work well for you and which don't. I hope things work out for you! You mentioned that you want to go off of them.... do you plan on staying on any?

When I gained weight on Cymbalta, I lost it very easily after I stopped taking it. I was working out regularly and eating right, yet my weight would not budge while taking it. It was slowly creeping up. I had to very strictly control and count my calories just to not gain weight. Then I stopped taking it and within a couple of weeks of keeping the same routine (yet not as strict), the weight started to come off at a normal pace of a pound or so a week. Yes, I had to work at it, but I always have to work at it. I am the type of person to have to work out to stay in shape since I don't have a naturally fast metabolism (and I do enjoy eating!).


All times are GMT -7. The time now is 05:25 AM.